Hail, Berrien
- When
- August 3, 1:03 PM EST
- Where
- Berrien County, Three Oaks
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.800, -86.600
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 3, 10:45 AM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1045 AM EST SUN AUG 3 2003 UPDATED PUBLIC FORECAST DISCUSSION AT 1030 AM EST... WILL UPDATE FORECAST SHORTLY TO ADD CHANCE FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING INCLUDING THE THREAT FOR LOCALLY HEAVY RAINFALL. DIFFUSE FRONT WAS NEARLY STATIONARY AND EXTENDED FROM ABOUT CHICAGO TO SPRINGFIELD IL. EXPECT THE FRONT TO DRIFT VERY SLOWLY EAST THIS AFTERNOON AND EVENING AND PROVIDE A TRIGGER FOR STORMS. NEARLY ALL OF FAR SW LOWER MI AND NORTHERN INDIANA HAD SCATTERED OUT EARLIER THIS MORNING...SO DIURNAL HEATING SHOULD BE SUFFICIENT TO TRIGGER MORE STORMS. NCEP MODELS APPEAR TOO WARM IN MID LEVELS AND TOO DRY IN LOW LEVELS. MODIFIED SOUNDING FOR FWA FOR THIS AFTERNOON INDICATED CAPES COULD REACH 4000 J/KG...WHEREAS ETA INDICATED ONLY 1700+. UPPER AIR DATA INDICATED 500 MB TEMPS BETWEEN -13C AND -15C AND UPSTREAM SFC DEW POINTS AROUND 70. ALSO...WIND PROFILERS AND SATELLITE WATER VAPOR WERE INDICATING A JET MAX WORKING ITS WAY SE INTO FAR SW WI. THE APPROACH OF THIS WIND MAX SHOULD HELP INCREASE THE CHANCE FOR STORMS OVER N INDIANA AND SW LOWER MI. SKIP PUBLIC FORECAST DISCUSSION FOR 300 AM EST ISSUANCE... FORECAST PROBLEMS CENTER ON POPS NEXT FEW DAYS. ETA/GFS IN FAIR AGREEMENT THOUGH LEANING SOMEWHAT TOWARDS ETA WITH TIMING OF NEXT SIGNIFICANT SHORTWAVE TO ROTATE AROUND 5H LOW CENTERED OVER THE WESTERN LAKE SUPERIOR. ETA A BIT FASTER AND DOESNT DIG WAVE AS FAR SOUTH AS GFS. ALSO FAVOR ETA LATER IN SHORT TERM AS GFS LIFTING SYSTEM OUT RATHER FAST BEYOND F48. SOME CONCERN OF CONVECTIVE FEEDBACK PROBLEMS WITH GFS IN ITS HANDLING OF CURRENT MT WAVE RIDING OVER THE ROCKIES RIDGE AND EXITING ACROSS THE NORTHERN PLAINS...ALLOWING FOR THE GFS TO SUPPORT A MORE/TOO ROBUST KICKER. ONE CONCERN WITH ETA THAT WAS ALSO APPARENT LAST 00Z RUN IS A BIT TOO COOL IN NEAR SURFACE LAYER. MODIFIED ETA 18Z SOUNDING (78T/67TD) YIELDS MORE UNSTABLE PROFILE WITH 2000-2500 J/KG AND LI M6-M7C. 0-6KM SHEAR NEGLIGIBLE IN WEAK HODOGRAPH. GOOD WET BULB ZERO HEIGHTS MAY YIELD SOME ISOLATED HAIL REPORTS AS CONVECTION GETS GOING IN THE AFTERNOON...BUT THINK MAIN CONCERN WILL BE WITH RAINFALL RATES OF NEAR AN INCH PER HOUR IN SLOW MOVING STORMS CREATING AT LEAST URBAN/SMALL STREAM PROBLEMS ESPECIALLY OVER AREAS HIT THE PAST TWO DAYS...FORTUNATELY LESS THAN IDEAL WARM CLOUD LAYER/PRECIPITATION EFFICIENCY SHOULD LIMIT FLOODING COVERAGE/INTENSITY. HAVE GONE WITH SCATTERED WORDING THIS AFTERNOON INTO THE EARLY NIGHT...TIMING WITH THE SHORTWAVE AND INCREASED INSTABILITY. 5H COLD POOL TO OFFER DIURNAL TSRA AGAIN ON MONDAY AND HAVE GIVEN A BIT MORE DIURNAL TREND TO POPS IN THE GRIDS. LITTLE CHANGES NEEDED TO TEMPS...CLOSE TO NGM/MAV GUIDANCE...AGAIN ETA SEEMS A BIT COOL. SMALL CHANCES INTO TUESDAY MORE IN LINE WITH SLOWER ETA SOLUTION. EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY NO CHANGES TO EXTENDED GRIDS. MODELS CONTINUE TO OPEN THE CLOSED UPPER LOW AND SHIFT THE LONGWAVE TROUGH EAST BY THURSDAY. CHC POPS STILL LOOK GOOD FOR TUES NGT INTO WEDS...WITH DRIER CONDITIONS EXPECTED FROM THURS INTO THE WEEKEND AS UPR LVL RIDGING BEGINS TO TAKE OVER. AVIATION DISCUSSION FOR 12Z TAFS... FOG WILL QUICKLY LIFT BY 14Z ACROSS THE AREA. NO CHANGES TO TAF FROM PAST ISSUANCE WITH RISK FOR SCT CONVECTION MOST OF THE AFTERNOON AND EARLY EVENING. WITH EXACT LOCATIONS OF DEVELOPMENT HARD TO PINPOINT...HAVE CONTINUED WITH EXTENDED PERIOD OF VCTS AT BOTH SITES. NO MENTION OF FOG FOR TNGT...ALTHOUGH MAV GUIDANCE WANTS TO DROP KFWA TO IFR CONDITIONS TOWARDS MORNING. WILL HOLD OFF FOR NOW. FISHER .IWX... IN...NONE. MI...NONE. OH...NONE. PBM/LWF
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1049 AM EST SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...SOME POTENTIALLY SEVERE...WILL DEVELOP THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. HAIL UP TO ONE INCH IN DIAMETER...TORRENTIAL DOWNPOURS AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH THE STRONGEST STORMS. LOCALIZED HEAVY RAINFALL...UP TO AN INCH AN HOUR IN PLACES...IS EXPECTED THIS AFTERNOON AND EVENING BECAUSE STORMS SHOULD MOVE SLOWLY. THIS HEAVY RAIN MAY RESULT IN THE FLOODING OF STREETS ...BASEMENTS AND SMALL STREAMS...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN THE PAST TWO DAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY INTO WEDNESDAY. IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377979.